Idaho, 2008

Winter Storm and Heavy Snow in Idaho, January 31, 2008

January 31, 2008 · NWS PIH · 9 events in 9 counties and zones

A major winter storm with heavy snow and strong winds affected all of southeastern Idaho on the last day of January. Interstates 84 and 86 were closed from American Falls to Burley with snow amounts in excess of 2 feet falling in the southern highlands above 7,000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A major winter storm with heavy snow and strong winds affected all of southeastern Idaho on the last day of January. Interstates 84 and 86 were closed from American Falls to Burley with snow amounts in excess of 2 feet falling in the southern highlands above 7,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 31, 2:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 31, 2:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
245 AM MST THU JAN 31 2008

.SHORT TERM...TODAY THROUGH SAT NIGHT.  WATER VAPOR IMAGES
INDICATE THAT MOISTURE PLUME CURRENTLY JUST ENTERING THE WEST
COAST OVER OR WILL HAVE A TRAJECTORY STRAIGHT INTO SOUTHERN IDAHO.
HAVE UPGRADED ALL WATCHES TO WARNINGS. DUE TO STRONG WESTERLY WIND
CREATING A BLOWING SNOW HAZARD AND SNOW FALL AMOUNTS IN EASTERN
MAGIC VALLEY APPROACHING ADVISORY CRITERION...HAVE ADDED A WINTER
WEATHER ADVISORIES FOR VALLEY ZONES. WACHTER WIND SCHEME DURING
THE EVENT JUST REACHES INTO THE WIND ADVISORY LEVEL OF WIND FOR
THE VALLEY ZONES...30 TO 35 MPH...AND MAINLY ZONES 17/21 WITH
WESTERLY 700MB FLOW. THE SCHEME SCORES HIGH ON ALL THE IMPORTANT
ISSUES...500MB 700MB AND MSLP WINDSPEEDS/GRADIENT.
HOWEVER...ESPECIALLY AT FIRST...WARM AIR ADVECTION HAS ITS
STABILIZING EFFECT INHIBITING MIXING OF MOMENTUM DOWNWARDS. LAPSE
RATE IS ALSO VERY STABLE AND THAT ALSO MAKES IT HARD TO GET THE
STRONG WIND TO SURFACE. DIRECTION OF SURFACE GRADIENT ALSO NOT
KNOWN FOR BRINGING STRONG WINDS AS IT IS NORMAL TO THE CENTERLINE
AXIS OF THE SNAKE RIVER DRAINAGE WITH SOUTHEASTERLY FLOW. FOR THE
OVERNIGHT PERIOD...COLD ADVECTION FINALLY KICKS IN TO MAINTAIN
SOME WIND...ENOUGH TO KEEP OLD AND NEW SNOW BLOWING AROUND.
CONTINUED NEARLY FLAT TROUGHING WITH MAINLY ZONAL FLOW OVER
SOUTHERN IDAHO KEEPS PRODUCING PRECIPITATION IN THE MOUNTAINS FOR
FRI/FRI NIGHT. THERE IS EVEN SOME BRIEF UPPER LEVEL RIDGING FOR
SAT AFTERNOON. ANOTHER MODERATE SHORT WAVE ARRIVES LATE SAT NIGHT
AND CONTINUES THROUGH SUN AFTERNOON. UPPER LEVEL SUPPORT HAS SPLIT
INTO POLAR AND ARCTIC JET WITH NEITHER JET ON TOP OF IDAHO. SO THE
SAT/SAT NIGHT STORM HAS WEAKER UPPER LEVEL DYNAMICS AND PRODUCES
LIGHTER AMOUNTS. VERY LITTLE IN THE WAY OF TEMPERATURE SWINGS
ALTHOUGH AFTER TODAY/TONIGHTS STORM THINGS WILL BE SOMEWHAT COLDER
FOR THE REMAINDER OF THE NEAR TERM PERIOD. MESSICK

.LONG TERM...SUNDAY THROUGH THURSDAY. GFS/ECMWF ROUGHLY SIMILAR AND
INDICATING TWO MAIN SYSTEMS SWEEPING THROUGH THE REGION WITH THE
FIRST SATURDAY NIGHT/SUNDAY AND THE SECOND FOLLOWING TUESDAY
NIGHT/WEDNESDAY. DIFFERENCES BETWEEN MODELS SURFACE BETWEEN THESE
SYSTEMS AS GFS MUCH MORE BULLISH ON DRYING REGION OUT AS A TRANSIENT
RIDGE BUILDS EAST THROUGH THE AREA TUESDAY WHEREAS THE ECMWF IS
SOMEWHAT WEAKER WITH THE RIDGE AND CONSEQUENTLY ALLOWING MORE
MOISTURE/PRECIPITATION TO SPILL INTO THE REGION. HAVE VARIED LITTLE
FROM GOING FORECAST WHICH HAS A BROAD BRUSH MENTION OF PRECIPITATION
THROUGHOUT. WILL AWAIT SOME MODEL CONSENSUS BEFORE MAKING ANY MOVE
TOWARD A DRYING TREND. HUSTON
&&

.AVIATION...LOW LEVEL STRATUS CLOUDS (NEAR IFR CIGS) WERE NOTED
RETREATING NE ACROSS THE UPPER VALLEY INTO THE SNAKE HIGHLANDS EARLY
THIS MORNING. KBYI/KSUN AND KPIH WERE VFR AT 08Z THIS MORNING WHILE
KIDA WAS STILL AWAITING THE BACK EDGE OF THE STRATUS TO CLEAR THE
AREA. FURTHER UPSTREAM...THE NEXT STORM SYSTEM WAS NOTED MIGRATING
EAST ACROSS OREGON AND NUMERICAL MODELS HAVE BEEN CONSISTENT IN
GENERATING WARM FRONTAL PRECIPITATION ACROSS THE BOISE MOUNTAINS
NEAR KBOI BY 12Z THIS MORNING AND GRADUALLY SPREADING IT SE INTO
KSUN AND KBYI BY 18Z TODAY WITH A WEAKER SIGNATURE PENETRATING AS
FAR EAST AS KPIH AND KIDA BY 21Z THIS AFTERNOON. WITH THE INFLUX OF
MOISTURE...VFR CIGS WILL TRANSITION OVER TO WIDESPREAD MVFR CIGS AND
AREAS OF OR OCCASIONAL IFR CIGS AND VIS IN SNOW SHOWERS ACROSS THE
WEST BY 18Z...SPREADING EAST THROUGH THE SNAKE VALLEY BY 21Z THIS
AFTERNOON. PARTIAL CLEARING WILL FOLLOW FROM WEST TO EAST BEHIND THE
ADVANCING COLD FRONT LATE TONIGHT (APPROX 06-10Z) WITH KSUN AND KBYI
LIKELY SEEING IMPROVING VFR CONDITIONS WHILE KPIH AND KIDA REMAIN
TRAPPED UNDER NEAR IFR CONDITIONS AND STRATUS THROUGH FRIDAY
MORNING. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 12 PM MST FRIDAY FOR
IDZ021.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 12 PM MST
FRIDAY FOR IDZ017-020.

WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST FRIDAY FOR
IDZ019-022-023-025.

HEAVY SNOW WARNING FROM 6 AM THIS MORNING TO 6 AM MST FRIDAY FOR
IDZ018-031.

&&
Hazardous weather outlook, Jan 30, 2:20 PM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MST WED JAN 30 2008

IDZ017>025-031-032-311230-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IS EXPECTED TO SPREAD ACROSS CENTRAL AND EASTERN IDAHO ON
THURSDAY AND CONTINUE INTO FRIDAY MORNING. THE HEAVIEST SNOW WILL BE
IN THE MOUNTAINS WHERE AROUND A FOOT IS POSSIBLE AT THE HIGHER
ELEVATIONS. STRONG SOUTHERLY WINDS BY THURSDAY AFTERNOON WILL RESULT
IN CONSIDERABLE BLOWING AND DRIFTING SNOW...AND POSSIBLE ROAD
CLOSURES.

WINTER STORM WATCHES HAVE BEEN ISSUED FOR PORTIONS OF THE FORECAST
AREA FOR THURSDAY AND THURSDAY NIGHT.  CHECK THE LATEST WINTER
WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

Event by event

8 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Caribou Highlands

When
January 31, 4:00 AM MST to 11:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
Mesonet

Heavy snow fell in the Caribou Highlands with 10 inches at Pine Creek Pass, 20 inches at Sedgewick Peak, 15 inches at Sheep Mountain, 10 inches at Wild Horse Divide, and 12 inches reported by a spotter in Wayan.

Winter Storm, Big and Little Wood River Region

When
January 31, 4:00 AM MST to 11:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Trained Spotter

Eleven to 12 inches of snow were reported by spotters in Ketchum and Hailey. Heavy SNOTEL amounts were 15 inches at Dollarhide, 16 inches at Galena, 19 inches at Galena Summit, 20 inches at Lost Wood Divide, and 22 inches at Vienna Mine.

Heavy Snow, Sawtooth Mountains

When
January 31, 5:00 AM MST to 11:30 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
Mesonet

Ten inches of snow were reported at the Mill Creek Summit and Bear Canyon SNOTEL sites.

Winter Storm, Upper Snake Highlands

When
January 31, 5:00 AM MST to 11:25 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Trained Spotter

Heavy snow fell in the Upper Snake River Highlands. Some snow amounts were 13 inches in Ashton, 18 inches in Island Park, and 9 inches at St. Anthony.

Winter Storm, South Central Highlands

When
January 31, 5:00 AM MST to 11:30 PM MST
Where
South Central Highlands forecast zone
Reported by
Trained Spotter

Very heavy snow fell in the South Central Highlands with 15 inches reported by spotters in Holbrook. Over two feet of snow fell at elevations above 7500 feet with 28 inches at the Bostetter SNOTEL and 30 inches at the Howell Canyon SNOTEL. Fourteen inches fell at Oxford Springs.

Winter Storm, Wasatch Mountains/Iadho Portion

When
January 31, 5:00 AM MST to 11:30 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
Mesonet

Heavy snow fell above 7,000 feet with 16 inches reported at the Franklin Basin SNOTEL and 17 inches at the Emigrant Summit SNOTEL.

Winter Storm, Lower Snake River Plain

When
January 31, 6:00 AM MST to 11:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
Trained Spotter

Six inches of snow fell in the city of Rockford and interstate 86 closed the evening of the 31st west of Chubbuck. Amounts of 3 inches were reported in American Falls and 4 inches in Aberdeen.

Winter Storm, Upper Snake River Plain

When
January 31, 6:00 AM MST to 11:30 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Trained Spotter

Only 3 to 5 inches of snow were reported in the Upper Snake River Plain with 3 inches at Idaho Falls, but winds combined with the snow to cause the closure of route 20 west of Idaho Falls through the INL site.

Winter Storm, Eastern Magic Valley

When
January 31, 7:00 AM MST to 11:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
Trained Spotter

Spotters recorded 6 inches of snow in Burley, 7 inches in Minidoka and 13 inches in Shoshone with extensive road closures including interstate 84.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78814, 78817, 78809, 78811, 78812, 78815, 78802, 78806, 78800.